What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 9, 5:33 AM CST, 5 hours 18 minutes earlier.
Area forecast discussion, May 9, 5:33 AM CST, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
633 AM CDT Tue May 9 2023
...New AVIATION...
.SHORT TERM...
(Today through Wednesday Night)
Issued at 401 AM CDT Tue May 9 2023
An active and wet pattern will be the theme today and tomorrow. WPC
has upgraded much of our region (including in the Houston Metro
area) to a Moderate Risk (level 3 of 4) for Excessive Rainfall
through Wednesday. A robust mid/upper trough/low is currently
situated over south-central Texas. The system is producing strong
mid/upper level vorticity. Lift will increase this morning and
afternoon as mid/upper vorticity is advected in our direction. Deep
onshore flow will tap into high instability and moisture levels over
the Gulf. RAP analysis show MUCAPE values over 3000 J/kg over the
Gulf while much of the southern and western half of the CWA are
experiencing MUCAPE values of at least 1500-2000 J/KG. PWs are
approaching 1.5 inches and will likely rise to near 2.0 inches
today. With little to no inhibition, convective development appears
likely. Given the instability parameters, we cannot rule out an
isolated strong to severe thunderstorm. That being said, the primary
concern by far will be locally heavy rainfall capable of producing
localized street flooding and rising creeks and bayous. This becomes
even more apparent when noting the relatively weak vertical shear as
well as the favorable corfidi upshear values, as per forecast
sounding analysis, suggesting the potential for backbuilding MCSs.
Though the CAMs guidance are in good agreement that there will be
areas of heavy showers and thunderstorms today, there is less
agreement regarding the exact location of heaviest rainfall. HREF
ensemble means indicate widespread rainfall totals of 1.0-2.0 inches
are likely through tonight. However, HREF ensemble QPF max show the
potential for locally much heavier totals. The ensembles are
particularly bullish regarding locally heavy rainfall totals late
tonight into Wednesday morning, particularly for the southern half
of our CWA. By Wednesday afternoon, the aforementioned mid/upper low
might drift far enough north to shift the bulk of the heavy rainfall
threat north of our CWA. Widespread rainfall totals of 1.0-3.0
inches are expected through Wednesday. Areas that experience locally
heavy and training showers/thunderstorms could have totals as high
as 5.0-7.0 inches. If HREF ensemble max QPF has anything to say
about it, rainfall totals could locally approach 10 inches.
Remember to have multiple ways of receiving weather warnings. Do not
drive across water covered roads.
Self
&&
.LONG TERM...
(Thursday through Monday)
Issued at 401 AM CDT Tue May 9 2023
Not significant changes were made to the long term period. Unsettled
weather is progged to continue through at least early next week with
periods of showers and thunderstorms.
A longwave trough deepens over the Rockies, while a well defined
sfc low and the associated frontal boundary extend over the Plains
by Thursday. This boundary will continue to be the main focus for
increasingly moisture advection (humid Gulf airmass) over TX,
leading to isolated to scattered rain and thunderstorms. With
saturated soils from previous rainfall and high precipitable
water, minor street flooding and/or river/creek rises can be
expected. This threat is outlined by WPC in their Day 3 Excessive
Rainfall Outlook with a marginal threat over SETX. Lower rain and
storm chances can be expected on Friday as as the main forcing
remains farther north of the area with the aforementioned upper
trough over the High Plains.
Attention then turns to south TX/northern Mexico as a sfc low and
a mid to upper level trough develop and move northward across
central TX late Friday into Saturday. As of now, the most active
axis of heavier precipitation looks to remain west of SETX.
However, forecast soundings keep suggesting a saturated BL with
PWs in the 1.7-2.0 inch range across parts of the region. Thus,
will continue with rain/storm chances, mainly west of I-45.
Unsettled weather continues early next week ahead and along of an
approaching cold front that is expected to enter the region on
Monday.
With mostly cloudy skies and precipitation chances, temperatures
will remain near to slightly below average for this time of year.
JM
&&
.AVIATION...
(12Z TAF Issuance)
Issued at 626 AM CDT Tue May 9 2023
MVFR / IFR cigs are expected to gradually rise through the early
afternoon. Meanwhile, TSRA/SHRA activity approaching from the
west will move across the region later this morning and into the
afternoon hours. Though isolated stronger thunderstorms are
possible, the primary concern will be heavy rainfall and frequent
lightning. TSRA activity may taper later in the day. Cigs are
expected to drop once again tonight. There may be another round of
TSRA activity very late tonight or tomorrow morning. The presence
of the aforementioned TSRA greatly complicates the wind forecast
today. Though we are predicting a prevailing SE flow, winds in and
near any TS could become quite variable. Therefore, the wind
forecast is low confidence.
&&
.MARINE...
Issued at 401 AM CDT Tue May 9 2023
A few disturbances will be moving over the region in the next few
days, resulting in scattered to numerous showers and thunderstorms.
Therefore, increasing rain and storm chances from south to north can
be expected today. Erratic winds, heavy rain and frequent lightning
can be expected with the strongest storms. Moderate south to
southeast winds will persist through at least Sunday. Seas around 5
to 6 ft can be expected at times. Offshore flow will be possible by
early next week after the passage of a cold front.
JM
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 82 67 81 69 / 60 40 60 10
Houston (IAH) 81 69 81 72 / 80 40 60 20
Galveston (GLS) 80 73 81 75 / 70 40 50 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch from 10 AM CDT this morning through Wednesday
evening for TXZ199-200-210>214-226-227-237-238-300-313-337-
338-437>439.
GM...Small Craft Should Exercise Caution until 10 AM CDT this morning
for GMZ335-350-355-370-375.
&&
SHORT TERM...Self
LONG TERM....JM
AVIATION...Self
MARINE...JMIn the hours before
Special weather statement, May 9, 7:26 AM CST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
826 AM CDT Tue May 9 2023
TXZ226-235-236-335-336-091415-
Coastal Matagorda TX-Inland Matagorda TX-Wharton TX-
Coastal Jackson TX-Inland Jackson TX-
826 AM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of southeastern
Wharton, southeastern Jackson and northwestern Matagorda Counties
through 915 AM CDT...
At 826 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Blessing, or 10 miles northwest of Palacios, moving
northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bay City, Palacios, La Ward, Blessing, Markham, Van Vleck, Midfield
and Danevang.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2865 9646 2868 9647 2870 9646 2871 9649
2896 9655 2925 9597 2896 9578 2866 9641
2867 9641 2868 9642 2870 9641 2872 9641
2871 9645 2866 9646
TIME...MOT...LOC 1326Z 239DEG 30KT 2885 9633
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHLocal storm report, May 9, 7:30 AM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
830 AM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM MARINE TSTM WIND PALACIOS 28.69N 96.23W
05/09/2023 M54 MPH GMZ330 TX PUBLIC
&&Local storm report, May 9, 7:39 AM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
839 AM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 AM MARINE TSTM WIND 20 SSW PALACIOS 28.45N 96.39W
05/09/2023 M46 MPH GMZ330 TX BUOY
BUOY STATION PCNT2 PORT O'CONNOR, TX.
&&Special weather statement, May 9, 8:51 AM CST, 2 hours before
Special Weather Statement
National Weather Service Houston/Galveston TX
951 AM CDT Tue May 9 2023
TXZ213-227-237-238-313-337-338-091530-
Inland Brazoria TX-Coastal Harris TX-Inland Galveston TX-
Coastal Galveston TX-Inland Harris TX-Fort Bend TX-
Coastal Brazoria TX-
951 AM CDT Tue May 9 2023
...Strong thunderstorms will impact portions of northwestern
Galveston, Fort Bend, northern Brazoria and southwestern Harris
Counties through 1030 AM CDT...
At 951 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Cumings to near Holiday Lakes. Movement was
northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Western Pasadena, Pearland, League City, Sugar Land, Missouri City,
Texas City, Friendswood, Rosenberg, Alvin, Dickinson, Stafford, South
Houston, Bellaire, West University Place, La Marque, Santa Fe,
Richmond, Galena Park, Webster and Jersey Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2997 9547 2943 9495 2914 9558 2959 9594
TIME...MOT...LOC 1451Z 234DEG 33KT 2960 9578 2924 9551
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH